Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A note on stable homeomorphisms of infinite-dimensional manifolds

Author: Raymond Y. T. Wong
Journal: Proc. Amer. Math. Soc. 28 (1971), 271-272
MSC: Primary 57.55
MathSciNet review: 0271996
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In papers by R. D. Anderson and R. Wong, respectively, it is shown that all homeomorphisms of the Hilbert cube onto itself, or of the infinite dimensional separable Hilbert space $ {l_2}$ onto itself, are stable in the sense of Brown-Gluck. These facts can be used to show that all homeomorphisms of $ X$ onto itself are isotopic to the identity mapping where $ X$ is either the Hilbert cube or $ {l_2}$. It follows that some versions of the infinite-dimensional annulus conjecture are true. In this note we give a simple proof of Anderson's result. It follows from Brown-Gluck's technique that for any connected manifold $ X$ modeled on $ Q$ or $ s$, every homeomorphism of $ X$ onto itself is stable.

References [Enhancements On Off] (What's this?)

  • [1] R. D. Anderson, Topological properties of the Hilbert cube and the infinite product of open intervals, Trans. Amer. Math. Soc. 126 (1967), 200-216. MR 34 #5045. MR 0205212 (34:5045)
  • [2] -, Hilbert space is homeomorphic to the countable infinite product of lines, Bull. Amer. Math. Soc. 72 (1966), 515-519. MR 32 #8298. MR 0190888 (32:8298)
  • [3] -, On topological infinite deficiency, Michigan J. Math. 14 (1967), 365-383. MR 35 #4893. MR 0214041 (35:4893)
  • [4] M. Brown and H. Gluck, Stable structures on manifolds. I. Homeomorphisms of $ {S^n}$, Ann. of Math. (2) 79 (1964), 1-17. MR 28 #1608a. MR 0158383 (28:1608a)
  • [5] C. Kuratowski, Topologie. Vol. 2, 3rd ed., Monografie Mat., Tom 21, PWN, Warsaw, 1961, p. 32 (7); English transl., Academic Press, New York (to appear). MR 24 #A2958.
  • [6] R. Y. T. Wong, On homeomorphisms of certain infinite dimensional spaces, Trans. Amer. Math. Soc. 128 (1967), 148-154. MR 35 #4892. MR 0214040 (35:4892)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57.55

Retrieve articles in all journals with MSC: 57.55

Additional Information

Keywords: Homeomorphisms, stable homeomorphisms, Hilbert cube
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society